According to the AAP, the vaccine shouldn’t be given if there have been any severe reactions to egg, like hives, angioedema, asthma and anaphylaxis, but can be given to patients who have had a less severe reaction to egg. “The organization here in the paper said that there is some further evaluation that can be done, and if the amount of egg protein is less than a certain amount in the vaccine, even if a person has had a very severe reaction, there’s no evidence to support withholding that injection, that it’s safer to give that injection,” Dr. Reisacher said.
Explore This IssueMarch 2011
In some commercial flu shots, Dr. Simon said, researchers have had trouble detecting more than a trace of egg protein, “so it was always more of a theoretical risk than it was an absolute risk.” Recent studies suggest that very highly egg-allergic patients can safely receive the flu shot, though more research will be needed to verify the findings. “People thought that it might not be a problem, but it’s always nice to have the data,” he said.
Dr. Simon said studies published after the guidelines were reviewed are bolstering the idea that the flu vaccine is safe. For one protocol, clinicians administer one-tenth of the dose, wait 30 minutes and then give the other nine-tenths (Ann Allergy Asthma Immunol. 2010;105(5):387-393). That approach, he said, has proven so safe that his group and collaborators at the Mayo Clinic are conducting a study that involves “simply giving the whole dose, even in severe egg allergic subjects.”
Dr. Calhoun pointed to a separate guideline on treating acute, life-threatening, food-induced allergic reactions (Guideline 42) as one of the most important. “Epinephrine is the first-line treatment in all cases of anaphylaxis,” the guideline states. “All other drugs have a delayed onset of action.”
Dr. Calhoun said the importance of this guideline is underscored by its summary: “The use of antihistamines is the most common reported reason for not using epinephrine and many place a patient at significantly increased risk for progression toward a life-threatening reaction.”
She explained that when a patient develops early signs of anaphylaxis, a physician may hope that an oral antihistamine treatment will suffice and that something as ‘extreme’ as an epinephrine injection isn’t needed. “But the oral medication is absorbed slowly, and the reaction progresses,” she said. “The further it progresses before giving the epinephrine, the harder it is to control. So the message is: Use epinephrine first for a systemic anaphylactic reaction.”